Minnesota, 2015

Hail and Damaging Winds in Minnesota, August 12, 2015

August 12, 2015 · NWS DLH · 10 events in 2 counties and zones

Thunderstorms that developed in the Brainerd Lakes region dropped large hail and brought damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms that developed in the Brainerd Lakes region dropped large hail and brought damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 12, 4:39 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 12, 4:39 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
539 PM CDT WED AUG 12 2015

.UPDATE...
ISSUED AT 535 PM CDT WED AUG 12 2015

UPDATED FOR LATEST TRENDS ON RADAR...RAISING POPS OVER FAR WESTERN
CWA WHERE CONVECTION IS ONGOING. EXPECT STORMS TO CONTINUE TO
FOLLOW THE TRACK THEY HAVE ESTABLISHED SO FAR...DEVELOPING OVER
SRN MANITOBA/NW MN/NE ND AND DROPPING SOUTH-SOUTHEAST. THE STORMS
HAVE STAYED WEST OF THE FORECAST AREA SO FAR...BUT DO NOT EXPECT
THIS TO LAST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 325 PM CDT WED AUG 12 2015

AT 315 PM...THE UPPER MIDWEST WAS ON THE EASTERN SIDE OF A 500
HPA RIDGE OF HIGH PRESSURE OVER THE GREAT PLAINS. THE NORTHLAND
HAD WARM AND SW FLOW AHEAD OF AN APPROACHING TROUGH IN SOUTHERN
MANITOBA AND NW NORTH DAKOTA. THE SOUTHERN FORECAST AREA WAS
MOSTLY SUNNY...BUT OVERCAST HIGH CLOUDS WERE GRADUALLY MOVING INTO
THE FORECAST AREA FROM THE NW DUE TO CONVECTIVE BLOW OFF FROM
THUNDERSTORMS NEAR THE TROUGH BOUNDARY IN MANITOBA. TEMPERATURES
ACROSS THE NORTHLAND WERE PRIMARILY IN THE LOW TO MIDDLE
80S...WITH SOME AREAS NEAR 90 DEGREES. DEW POINT TEMPERATURES WERE
IN THE LOW TO MIDDLE 60S OVER THE SOUTHERN AND WESTERN FORECAST
AREA...WHILE THE MIDDLE TO UPPER 50S IN THE NE FORECAST AREA.

THE FOCUS REMAINS ON THE THREAT OF SEVERE WEATHER LATE THIS
AFTERNOON AND INTO TONIGHT IN RELATION TO THE APPROACHING TROUGH.
MOST OF THE HIGHER RESOLUTION CONVECTIVE MODELS WERE CONTINUING TO
INDICATE THUNDERSTORMS SPREADING THROUGH THE NORTHLAND LATER TODAY
AND THROUGH EARLY THURSDAY WITH THE PASSING TROUGH...WITH VARIOUS
DIFFERENCES IN TIMING/COVERAGE/LOCATION. BEGINNING TO BELIEVE THE
GREATEST RISK OF SEVERE WEATHER IS MORE OVER THE WESTERN FORECAST
AREA...THINKING THAT STORMS ALONG THE THROUGH WILL FEED INTO THE
MUCH BETTER HEATING AND INSTABILITY OVER NW MINNESOTA AND THE RED
RIVER VALLEY. THE HIGH CLOUD COVER BLOWING OFF ACROSS FAR NORTHERN
MINNESOTA IS LIMITING DAYTIME HEATING AND RESULTING IN LESS
INSTABILITY ACROSS THE BORDERLAND. THE 12Z NCEP WRF SIMULATED
REFLECTIVITY IS ONE OF THE EXAMPLES THAT IS FOLLOWING THIS
BELIEF...AND IS INDICATING AN ORGANIZED LINE OF STORMS MOVING
THROUGH THE WESTERN FORECAST AREA LATER TODAY. HOWEVER...THINK THE
WRF IS TOO FAST IN ITS TIMING.

THERE WILL LIKELY BE INCREASING DEVELOPMENT/COVERAGE/INTENSITY OF
THUNDERSTORMS NEAR THE APPROACHING TROUGH IN MANITOBA AS IT BEGINS
TO MOVE INTO NW MINNESOTA LATER THIS AFTERNOON AND EVENING. AN
ACCOMPANYING SHORTWAVE NEAR THE WESTERN SIDE OF THE
CONVECTION...WHICH WILL DIVE INTO NW MINNESOTA LATER THIS
AFTERNOON WITH THE NW UPPER LEVEL FLOW...WILL CONTINUE TO PROVIDE
EXTRA SUPPORT FOR STORM DEVELOPMENT NEAR THE WAVE. THE STORMS WILL
BE DEVELOPING AND MOVING INTO AN ENVIRONMENT OF SUFFICIENT
SUPPORT FOR SEVERE WEATHER...INCLUDING 1000 TO 2000 J/KG OF MUCAPE
AND 30 TO 40 KNOTS OF DEEP LAYER (0 TO 6 KM) WIND SHEAR. SOME OF
THE HIGHER RESOLUTION MODELS SUGGEST THE STORM MODE COULD
TRANSITION FROM MORE DISCREET STORMS TO AN MCS OR SOMEWHAT
ORGANIZED LINE OF STORMS...MEANING A TRANSITION FROM MORE OF A
HAIL THREAT TO MORE OF A WIND THREAT. THINK THE GREATEST RISK OF
SEVERE WEATHER IS ACROSS THE WESTERN FORECAST AREA...WHICH IS
WHERE THE MAIN WAVE WILL LIKELY CROSS...AND WHERE THE STORMS CAN
BETTER TAP INTO THE HIGHER INSTABILITY.

ANOTHER CONCERN FOR STORMS THROUGH THIS LATE THIS EVENING WOULD BE
FLOODING. THE PRECIPITABLE WATER VALUES IN THE STORM ENVIRONMENT
WILL APPROACH 1.5 INCHES. THIS IS NOT PARTICULARLY HIGH...BUT
MAY BE ENOUGH TO SUPPORT SOME LOCALIZED FLOODING. THE STORM MOTION
WILL LIKELY BE PROGRESSIVE...BUT ANY BACKBUILDING OR TRAINING
COULD RESULT IN LOCALIZED FLOODING.

THE CHANCE OF SHOWERS AND STORMS WILL CONTINUE TO EXPAND THROUGH
THE NORTHLAND OVERNIGHT AND EARLY THURSDAY AS THE TROUGH MOVES
THROUGH THE REGION. THERE WILL CONTINUE TO BE ABOUT 1000 TO 1500
J/KG OF MUCAPE AND 30 TO 40 KNOTS OF DEEP LAYER WIND SHEAR
OVERNIGHT...SO STRONG TO SEVERE STORMS COULD CONTINUE ACROSS THE
NORTHLAND OVERNIGHT. COVERAGE MAY BE MORE SPOTTY LATER IN THE
NIGHT. THERE ARE HIGHER PCPN CHANCES ACROSS THE NE AND EASTERN
FORECAST AREA...NOT ONLY BECAUSE OF GENERAL MODEL AGREEMENT...BUT
BECAUSE IT APPEARS ANOTHER SHORTWAVE UPSTREAM IN CANADA WILL CROSS
THE ARROWHEAD AND WESTERN LAKE SUPERIOR REGION LATER IN THE NIGHT.

THURSDAY...THE NORTHLAND IS POISED FOR ONE OF THE HOTTEST DAYS OF
THE SUMMER THUS FAR. EARLY MORNING TEMPERATURES WILL BEGIN
RELATIVELY WARM IN THE LOW 60S...AND SUNNY SKIES AND WESTERLY
WINDS WILL PROMOTE DAYTIME HEATING. THE MODELS ARE INDICATING 850
HPA TEMPERATURES OF ABOUT 20 TO 22 DEGREES CELSIUS BY THE LATE
AFTERNOON. LEANED ON THE WARMER NAM12 GUIDANCE FOR HIGHS...WHICH
SHOULD EASILY REACH 85 TO 90 DEGREES ACROSS MOST OF THE NORTHLAND.
THERE WILL BUILDING INSTABILITY DURING THE AFTERNOON...BUT LEFT
THE LATE MORNING THROUGH AFTERNOON DRY DUE TO THE ABSENCE OF ANY
SURFACE BOUNDARY OR SIGNIFICANT MEANS TO DEVELOP CONVECTION.
ALSO...CAPPING FROM THE WARM AIR ADVECTION ALOFT WILL HELP PREVENT
CONVECTION DURING THE DAYTIME.

THERE WILL BE AN APPROACHING TROUGH/FRONT FROM THE NW LATE IN THE
DAY...BUT THINK ANY RELATED CONVECTION WILL HOLD OFF UNTIL LATE
IN THE EVENING INTO THURSDAY NIGHT WHEN THE TROUGH MOVES INTO THE
NORTHLAND.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT WED AUG 12 2015

THURSDAY EVENING A WEAK SHORTWAVE AND TROUGH AXIS MOVE THROUGH THE
NORTHERN CWA...BRINGING SOME SMALL CHANCES FOR THUNDERSTORMS...
MAINLY TO THE ARROWHEAD THAT LINGER INTO NORTHWEST WISCONSIN FRIDAY
MORNING.  A SMALL RIDGE OF HIGH PRESSURE BUILDS IN TO KEEP MOST OF
FRIDAY AND FRIDAY NIGHT QUIET.

SATURDAY THE RIDGE BUILDS EAST AND ALLOWS STRONG SOUTHERLY RETURN
FLOW TO GET INTO THE AREA.  THE AIRMASS IS ALREADY WARM...AND WE GET
EVEN WARMER FOR SATURDAY WITH HIGHS ONCE AGAIN IN THE 80S TO NEAR
90.  A STRONG COLD FRONT MOVES INTO THE FORECAST AREA FROM THE WEST
SATURDAY NIGHT OR SUNDAY MORNING...BRINGING A ROUND OF SHOWERS AND
THUNDERSTORMS TO THE AREA.  AS TIMING IS STILL UNCERTAIN HAVE KEPT
TO CHANCE POPS BOTH PERIODS...BUT EXPECT THAT WE WILL BE REFINING
THAT IN UPCOMING FORECASTS.  HAVE ALSO ADJUSTED MIN TEMPS UP
OVERNIGHT WITH ALL THE MOISTURE STREAMING INTO THE AREA.  SOME SMALL
POPS LINGER EVEN INTO SUNDAY NIGHT AND MONDAY...BUT THIS IS DUE TO
THE FRONT STILL BEING IN THE VICINITY AND AM NOT TERRIBLY CONFIDENT
IN THESE.

STRONG SURFACE RIDGE BUILDS INTO THE AREA FOR MONDAY NIGHT AND EARLY
TUESDAY...AND HAVE REMOVED POPS FOR MONDAY NIGHT ENTIRELY AND
REDUCED THEM FOR TUESDAY AS THE SYSTEM FOR TUESDAY NIGHT AND
WEDNESDAY MAY BE GETTING MOVED IN TOO FAST IN THE MODELS.
OTHERWISE...SEASONABLE TEMPERATURES EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 325 PM CDT WED AUG 12 2015

CONVECTIVE TRENDS REMAIN THE MAIN CONCERN...WITH OTHERWISE VFR
CONDITIONS EXPECTED. INDIVIDUAL THUNDERSTORMS IN THE CLUSTER OF
STORMS OVER SOUTHEAST MANITOBA HAVE BEEN DIMINISHING AS THEY MOVE
FARTHER EAST...AND REDEVELOPING FARTHER WEST.  THUS...HAVE ADJUSTED
OR WILL ADJUST TERMINAL FORECASTS FOR LATER TIMING OF THUNDERSTORMS
THIS EVENING.  OTHERWISE SOUTH-SOUTHWEST WINDS GENERALLY AROUND 10
KTS TO CONTINUE UNTIL A WEAK TROUGH AXIS PASSES AND WINDS TURN TO
THE NORTHWEST AT LESS THAN 10 KTS BY 15Z THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  89  67  85 /  30  10  20   0
INL  62  88  61  87 /  50   0  20   0
BRD  67  89  67  88 /  80  10  10   0
HYR  64  87  65  86 /  30  30  20  10
ASX  64  88  65  84 /  20  30  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...LE
SHORT TERM...GROCHOCINSKI
LONG TERM...LE
AVIATION...LE
Hazardous weather outlook, Aug 12, 2:51 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
351 PM CDT WED AUG 12 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
351 PM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND INTO EARLY THURSDAY AS A TROUGH BOUNDARY MOVES OUT
OF CANADA AND NORTHWEST MINNESOTA INTO THE NORTHLAND. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THROUGH
TONIGHT. THE GREATEST RISK OF SEVERE WEATHER IS ACROSS PARTS OF
NORTH CENTRAL AND CENTRAL MINNESOTA...WHICH IS WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE THIS EVENING. STORMS
COULD BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE COULD BE LINGERING STORMS ACROSS NORTHWEST WISCONSIN EARLY
THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THURSDAY NIGHT INTO EARLY FRIDAY.

A COLD FRONT COULD BRING THUNDERSTORMS THROUGH NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN SATURDAY NIGHT AND SUNDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED THROUGH TONIGHT...ESPECIALLY
ACROSS PARTS OF NORTH CENTRAL AND CENTRAL MINNESOTA...WHICH HAS
THE THE GREATEST RISK OF SEVERE WEATHER. SPOTTERS ARE ENCOURAGED
TO REPORT HAIL...GUSTY WINDS...AND RAINFALL WITH ANY
THUNDERSTORMS.

LSZ121-140>148-131200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
351 PM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR TONIGHT
INTO EARLY THURSDAY. SOME STORMS COULD BE STRONG TO SEVERE AND
CAPABLE OF PRODUCING LARGE HAIL AND STRONG GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THURSDAY
NIGHT AND EARLY FRIDAY...SATURDAY NIGHT AND SUNDAY...AS WELL AS
MONDAY AND TUESDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 12, 5:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
617 PM CDT WED AUG 12 2015

MNZ025-033-122345-
SOUTH CASS-NORTH CASS-
617 PM CDT WED AUG 12 2015

...ROBUST THUNDERSTORM APPROACHING CASS COUNTY...

AT 615 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
10 MILES SOUTHEAST OF LAVINIA TO 9 MILES SOUTHWEST OF LAKE GEORGE...
AND MOVING SOUTH AT 50 MPH.

WIND GUSTS UP TO 55 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. A WARNING MAY BE NEEDED IN THE FUTURE IF THE CORE OF
THE STORM TRACKS FURTHER TO THE EAST.

LOCATIONS IMPACTED INCLUDE...
WALKER...HACKENSACK...LEECH LAKE...CASS LAKE...OSHAWA...WILKINSON...
TEN MILE LAKE...WHIPHOLT...PHEASANT LAKE...BREVIK AND WEBB LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4680 9479 4680 9466 4740 9467 4741 9448
      4706 9419 4668 9478
TIME...MOT...LOC 2315Z 337DEG 44KT 4743 9463 4710 9515

MCLOVIN

The radar

The Duluth radar (KDLH), 190 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
August 12, 6:20 PM CST
Where
Cass County, 3.31 mi W of Osnawa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.800, -94.700

Hail, Cass

When
August 12, 6:50 PM CST
Where
Cass County, 6.66 mi ENE of Poplar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.630, -94.580

The spotter found the hail approximately one hour after the storm passed.

Thunderstorm Wind, Cass

When
August 12, 6:50 PM CST
Where
Cass County, 6.66 mi ENE of Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.630, -94.580

There were numerous trees down. One 10 diameter tree was blocking County Road 25.

Hail, Cass

When
August 12, 7:08 PM CST
Where
Cass County, 6.77 mi ENE of Leader
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.570, -94.520

Thunderstorm Wind, Cass

When
August 12, 7:08 PM CST
Where
Cass County, 6.77 mi ENE of Leader
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.570, -94.520

There were several 5 diameter pine trees down, and damage to a 10 diameter oak tree.

Hail, Cass

When
August 12, 7:32 PM CST
Where
Cass County, 4.7 mi NW of East Gull Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -94.460

Thunderstorm Wind, Cass

When
August 12, 7:32 PM CST
Where
Cass County, 4.7 mi NW of East Gull Lake
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.490, -94.460

The reading was measured from a cartop anemometer.

Hail, Cass

When
August 12, 8:06 PM CST
Where
Cass County, 5.51 mi SE of Sylvan
Measured
1 in hail
Reported by
Public
Coordinates
46.280, -94.330

Hail, Crow Wing

When
August 12, 8:08 PM CST
Where
Crow Wing County, 0.48 mi E of Lennox
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.250, -94.340

Hail, Crow Wing

When
August 12, 8:17 PM CST
Where
Crow Wing County, 0.84 mi NE of Ft Ripley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.180, -94.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598688, 598691, 598937, 598687, 598936, 598689, 598938, 598690, 598692, 598693.